Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 69, NWS Tucson, AZ

August 8, 2022Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 8, 2022, 10:13 PM MST for Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2022, 10:13 PM MST (05:13 UTC)
Expired
Aug 9, 2022, 12:15 AM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 78 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 5.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WGUS55 KTWC 090513
FFWTWC
AZC021-090715-
/O.NEW.KTWC.FF.W.0069.220809T0513Z-220809T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1013 PM MST Mon Aug 8 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southeastern Pinal County in southeastern Arizona...

* Until 1215 AM MST.

* At 1013 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways and streets.

* Some locations that will experience flash flooding include...
  San Manuel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3255 11069 3272 11070 3264 11048 3252 11052

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RAH
1 follow-up statement
036 
WGUS75 KTWC 090711
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1211 AM MST Tue Aug 9 2022

AZC021-090721-
/O.EXP.KTWC.FF.W.0069.000000T0000Z-220809T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
1211 AM MST Tue Aug 9 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM MST EARLY THIS MORNING 
FOR SOUTHEASTERN PINAL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3255 11069 3272 11070 3264 11048 3252 11052

$$

RAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:51 PM MST, 8 hours 22 minutes earlier.

Area forecast discussion, Aug 8, 1:51 PM MST, 8 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
151 PM MST Mon Aug 8 2022

.SYNOPSIS...A favorable flow pattern for daily thunderstorms will
persist through the week as the upper high remains centered near the
Four Corners region. Daytime temperature will remain near seasonable
readings.

&&

.DISCUSSION...Radar is showing isolated thunderstorms over a few
of the Sky Islands and western Pima County. A small inverted
trough is moving through central Arizona kicking off storms along
the southern AZ/CA border. High pressure is centered near the Four
Corners. The day is starting off similar to what hi-res models
predicted with storms forming first over the mountains. Expect
this activity to continue with storms eventually moving into the
lower deserts along outflow boundaries. The main threats will be
strong outflow winds and heavy rainfall. Blowing dust in Pinal
County could also be an issue if an outflow moves through. There
may be some lingering showers during the overnight hours.

Tomorrow is starting to look a little more active than today.
Ample moisture will be in place with PWAT values ranging from 1.2
to 1.8 inches. Skies should be mostly clear by mid-morning which
should let solar heating destabilize the atmosphere. Models are
also hinting at slightly enhanced 500 mb winds with 0 to 6 km wind
shear values in the 15-25 kts range. This is just enough shear to
get longer lived storms with stronger updrafts. Because of this
some storms tomorrow could be severe with strong winds and hail a
possibility. Enhanced rainfall rates will also be a threat leading
to a threat for flash flooding as well. Expect storms to initiate
east of Tucson with coverage increasing westward along outflows
through the afternoon and evening.

For the rest of the week the high slowly meanders westward into
eastern Colorado and the southern Great Plains. This keeps Arizona
in favorable southeast flow leading to continued daily storm
activity. Soil moisture content is high for most of the area, so
flash flooding will continue to be a concern. Deterministic models
show a couple weak troughs moving around the southern periphery
of the high, which could lead to some nighttime convection or
enhanced daytime storms depending on when they move through.
Temperatures over the next 7 days will continue to be around
normal.

&&

.AVIATION...Valid through 10/00Z.
Expect SCT-BKN clouds at 7k-10k ft AGL, with the clouds slowing
diminishing aft 09/06Z. SCTD SHRA/TSRA primarily between 08/18Z
and 09/05Z then again Tuesday afternoon. CIGS may briefly lower
to 4k-6k ft AGL with the TSRA, along with mountain obscurations
and wind gusts to 40+ kts. Otherwise, SFC wind will generally be
less than 12 kts, favoring a NWLY/NLY direction during the
afternoon hours and variable in direction at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the coming week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Wind trends are otherwise light
following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 8, 5:26 PM MST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
526 PM MST Mon Aug 8 2022

AZZ507-508-513-090115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
526 PM MST Mon Aug 8 2022

...A strong thunderstorm will impact portions of southwestern Cochise
County through 615 PM MST...

At 526 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Tombstone, or 12 miles north of Bisbee, moving
northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tombstone.

This includes the following highways...
 Route 80 between mile markers 319 and 333.
 Route 90 between mile markers 335 and 336.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3157 10985 3150 11002 3166 11017 3176 10994
TIME...MOT...LOC 0026Z 149DEG 9KT 3158 10998

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Aug 8, 7:55 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
755 PM MST Mon Aug 8 2022

AZZ507>509-511-090345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra Vista/Benson-Eastern Cochise
County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno
Mountains including Mount Graham-
755 PM MST Mon Aug 8 2022

...A strong thunderstorm will impact portions of south central Graham
and northwestern Cochise Counties through 845 PM MST...

At 755 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Willcox, moving west at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Muleshoe Ranch Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3246 10986 3217 11006 3224 11032 3263 11006
TIME...MOT...LOC 0255Z 106DEG 5KT 3238 11004

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KRG
Special weather statement, Aug 8, 8:21 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
821 PM MST Mon Aug 8 2022

AZZ507-508-513-090400-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
821 PM MST Mon Aug 8 2022

...A strong thunderstorm will impact portions of southwestern Cochise
County through 900 PM MST...

At 821 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Tombstone, or 21 miles north of Bisbee, moving
northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tombstone, Pearce-Sunsites, Fairbank and Charleston.

This includes the following highways...
 Route 80 between mile markers 311 and 330.
 Route 82 between mile markers 60 and 67.
 Route 90 between mile markers 332 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3173 10980 3151 11005 3169 11026 3198 10988
TIME...MOT...LOC 0321Z 155DEG 14KT 3173 10993

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KRG
Special weather statement, Aug 8, 9:39 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
939 PM MST Mon Aug 8 2022

AZZ504-507-514-090530-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
939 PM MST Mon Aug 8 2022

...A strong thunderstorm will impact portions of east central Pima
County through 1030 PM MST...

At 939 PM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 17 miles southeast of Davis-Monthan Air Force Base, moving
northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Saguaro
National Park East and Rita Ranch.

This includes the following highways...
 Interstate 10 between mile markers 264 and 283.
 Route 83 between mile markers 57 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3207 11053 3198 11069 3217 11094 3233 11057
TIME...MOT...LOC 0439Z 150DEG 9KT 3202 11063

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KRG
Special weather statement, Aug 8, 9:49 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
949 PM MST Mon Aug 8 2022

AZZ504-506-507-511-514-090530-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-Galiuro and Pinaleno Mountains including Mount
Graham-
949 PM MST Mon Aug 8 2022

...A strong thunderstorm will impact portions of northeastern Pima,
southwestern Graham, northwestern Cochise and southeastern Pinal
Counties through 1030 PM MST...

At 948 PM MST, Doppler radar was tracking a strong thunderstorm near
San Manuel, or 9 miles south of Mammoth, moving west at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oracle, Mammoth, San Manuel, Mount Lemmon/Summerhaven, Catalina
Foothills, Campo Bonito and Redington.

This includes Route 77 between mile markers 102 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3267 11039 3233 11047 3233 11087 3284 11073
TIME...MOT...LOC 0448Z 102DEG 27KT 3260 11059

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:26 PM MSTSpecial Weather StatementTWCCochise49 min
Aug 8, 5:53 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 8, 6:04 PM MSTAreal Flood AdvisoryTWCCochise116 min
Aug 8, 6:10 PM MSTAreal Flood AdvisoryTWCCochise4 hr
Aug 8, 6:35 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 8, 6:41 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 8, 7:22 PM MSTAreal Flood AdvisoryTWCCochise78 min
Aug 8, 7:55 PM MSTSpecial Weather StatementTWC50 min
Aug 8, 8:21 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 8, 9:39 PM MSTSpecial Weather StatementTWC51 min
Aug 8, 9:46 PM MSTAreal Flood AdvisoryTWCCochise119 min
Aug 8, 9:49 PM MSTSpecial Weather StatementTWC41 min
Aug 8, 9:52 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Aug 8, 10:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 8, 10:30 PM MSTAreal Flood WarningTWCPima3 hr
Aug 8, 10:58 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 9, 9:59 AM MSTFlood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz18 hr
Aug 9, 12:58 PM MSTSpecial Weather StatementTWCPima47 min
Aug 9, 1:01 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 9, 1:07 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 9, 1:32 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 9, 1:51 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz92 min
Aug 9, 1:52 PM MSTSpecial Weather StatementTWCSanta Cruz23 min
Aug 9, 1:56 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Aug 9, 2:26 PM MSTSpecial Weather StatementTWCPima34 min
Aug 9, 2:30 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 9, 2:57 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 9, 3:28 PM MSTSpecial Weather StatementTWC47 min
Aug 9, 3:33 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Aug 9, 3:45 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 9, 4:54 PM MSTSpecial Weather StatementTWCCochise51 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.